Colorado, 2006

Flash Flood and Hail in Colorado, September 1 to 2, 2006

September 1 to 2, 2006 · NWS BOU · 2 events in 1 county or zone

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 1, 1:30 PM MST, 40 minutes earlier.

Area forecast discussion, Sep 1, 1:30 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT FRI SEP 1 2006

...CORRECTION TO FIRST PARAGRAPH...

.SHORT TERM DISCUSSION...STRONG AUTUMN-LIKE COLD FRONT QUICKLY
MAKING ITS WAY SOUTH THROUGH NERN CO ATTM...WITH THE LEADING EDGE OF
UNSEASONABLY COOL BNDRY LAYER AIR SPILLING DOWN OFF THE CHEYENNE
RIDGE ON GUSTY N/NELY WINDS. HOWEVER EXTENSIVE BANK OF LOW CLOUDS
HAVE YET TO SPILL OVER THE RIDGE...BUT ONLY A MATTER OF TIME ONCE
SFC WINDS TURN MORE NELY. NEXT FEW HOURS BIGGEST CONCERN WILL BE THE
POTENTIAL FOR SVR T-STORMS IN HIGH CAPE AIR IN ELBERT...LINCOLN AND
SRN WASHINGTON COUNTIES. LATEST LAPS RUN INDICATES CAPE VALUES
UPWARDS OF 2000 J/KG CENTERED NEAR LIMON. SHOULD ALSO SEE THE
VERTICAL WIND SHEAR PROFILE IN THIS AREA BECOMING MORE FAVORABLE FOR
STRONG UPDRAFT FORMATION AS THE FRONT GETS CLOSER. DAMAGING HAIL
LOOKS TO BE MAIN SVR WX THREAT...BUT WOULDN/T RULE OUT A BRIEF
TORNADO AND LOCALLY HVY RAINFALL. POST-FRONTAL AIRMASS APXMTLY
5000-6000 FT DEEP...AND SO AREAS WEST OF THE CONT DVD SHOULD SEE
LITTLE IF ANY IMPACT FROM THIS FRONTAL SYSTEM. BY THIS EVENING...
NERN CO PLAINS INCLUDING THE I-25 URBAN CORRIDOR WILL PRETTY MUCH
BECOME SOCKED IN WITH LOW CLOUDS. COULD SEE CIGS IN THE DENVER METRO
AREA AS LOW AS A COUPLE HUNDRED FT AGL BY THIS EVENING. STORM
CHANCES SHOULD QUICKLY DIMINISH FM NORTH-TO-SOUTH AS THE COLD AIR
AND LOW CLOUDS MOVE IN. OVERNIGHT...SHOULD ALSO SEE PATCHY/AREAS OF
FOG FORMING ON THE PLAINS WITH LOWEST VSBYS IN LINCOLN AND ELBERT
COUNTIES WHERE LOW-LVL WINDS GRADUALLY BECOME SELY...WHICH WOULD
FAVOR ADVECTION FOG DVLPMNT.

ON SATURDAY...MODELS HANG ONTO LOW-LEVEL MOISTURE UP ALONG THE FRONT
RANGE DURING THE MORNING HRS WITH WEAK E-SELY UPSLOPE FLOW. CAN/T
ARGUE WITH THAT. THEREFORE WILL KEEP SCT-BROKEN LOW CLOUD COVERAGE
IN THIS AREA AT LEAST THROUGH MID-MORNING. OTHERWISE...COLD UPR LVL
TROUGH CURRENTLY PASSING OVER WY/NRN CO BARELY MOVES JUST EAST OF
THE AREA BY LATE AFTERNOON. HOWEVER DRIER MID-LVL AIR MOVING DOWN
WEST SIDE OF TROUGH SHOULD GO INTO CLEARING SKIES ON THE PLAINS BY
AFTERNOON. DAYTIME TEMPS SHOULD REMAIN UNSEASONABLY COOL WITH MAX
TEMPS EAST OF THE MTNS 10-15F BELOW NORMAL.

.LONG TERM DISCUSSION...SAT NGT-MON...MDLS BUILD UPR RDG OVR CNTRL
RCKYS THRU PRD.  THE AMS ACRS THE AREA WILL BCM DRY AND SUBSIDENT.
TEMPS WILL WARM TO ARND SEASONAL NORMS BY MON.  WILL GENLY FVR THE
WRMR GFS MOS TEMPS OVER THE MUCH COOLER ETA VALUES.

IN XTENDED PRD...TUE-FRI...MDLS MAINTAIN UPR RDG OVR WRN U.S. ALG
WITH PERSISTENT NWLY FLO ALF ACRS CNTRL RCKYS.  GFS IS SUGGESTIVE
OF A SLGT CHC OF PCPN DURING AFTNS AND EVES ON WED AND THU MAINLY
OVR MTNS IN ASSOC WITH WK SHT WV...SO WILL KEEP A MENTION OF THIS
IN FCST.  TEMPS WILL BE ARND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Sep 1, 10:04 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT FRI SEP 01 2006

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT FRI SEP 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT POISED JUST NORTH OF THE COLORADO STATE LINE
WILL DROP SOUTH THROUGH NORTHEAST COLORADO DURING THE AFTERNOON.
AHEAD OF THIS FRONTAL BOUNDARY...AMPLE SUNSHINE AND SURFACE
DEWPOINTS IN THE 50S WILL PRODUCE A FAVORABLE ENVIRONMENT FOR SHOWER
AND THUNDERSTORMS ON THE PLAINS THIS AFTERNOON. LOOK FOR SCATTERED
STORMS TO FORM AS THIS COLD FRONT MOVES SOUTH THROUGH THE AREA. A
FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL AND
BRIEF HEAVY RAIN. AFTER PASSAGE OF THE COLD FRONT WATCH FOR STEADILY
FALLING TEMPERATURES...WIDE SPREAD LOW CLOUDS AND SCATTERED LIGHT
RAIN SHOWERS FROM THE FRONT RANGE EASTWARD. AFTER MIDNIGHT PATCHY
FOG ON THE PLAINS MAY REDUCE VISIBILITIES TO LESS THAN A MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GARD...WFO BOULDER

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Elbert

When
September 1, 2:10 PM MST
Where
Elbert County, 12 mi W of Agate
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.183

Flash Flood, Elbert

When
September 1, 4:20 PM MST to September 2, 2:30 AM MST
Where
Elbert County, East Portion
Reported by
TRAINED SPOTTER
Coordinates
39.287, -104.136 (the zone’s center; the record gives no point)

Thunderstorms brought heavy rain and flash flooding to portions of Elbert County. Floodwaters inundated State Highway 24 with two feet of water, 9 miles south-southeast of Agate. A spotter 7 miles south of Agate reported the floodwaters 3 to 4 feet deep, over an area of approximately 300 yards in width. County Roads 134 and 153, 3 miles west of Cedar Point and 1 mile south of Agate respectively, were inundated with up to 2 feet of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533951, 5533950.